Colorado, 2005Drought in Colorado, August 1 to 31, 2005
August 1 to 31, 2005 · NWS GJT · 21 events in 21 counties and zones
Although periodic surges of monsoon moisture brought widespread showers and thunderstorms and locally heavy rains to western Colorado, the general long-term recovery from drought conditions continued at a slow pace. Abnormally dry to severe drought conditions continued to grip Northwest Colorado, while water supply continued to be a concern for the rest of the area due to multiple years of below…
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although periodic surges of monsoon moisture brought widespread showers and thunderstorms and locally heavy rains to western Colorado, the general long-term recovery from drought conditions continued at a slow pace. Abnormally dry to severe drought conditions continued to grip Northwest Colorado, while water supply continued to be a concern for the rest of the area due to multiple years of below normal precipitation. For a continuation on this drought situation please see the September 2005 Storm Data publication.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 12:30 PM MST, 11 hours 30 minutes earlier.
Area forecast discussion, Jul 31, 12:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SUN JUL 31 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MOIST SOUTHWEST FLOW OF MOISTURE WILL CONTINUE TO WRAP AROUND THE
UPPER LEVEL RIDGE CURRENTLY CENTERED OVER SOUTHEASTERN COLORADO.
MODELS CONTINUE TO INDICATE THE TREND OF INCREASING MOISTURE
EASTWARD OVER THE CWA THROUGH TUESDAY AS RIDGE WEAKENS SLIGHTLY. THIS
MOISTURE INCREASE IS ALREADY EVIDENT TODAY AS DEWPOINT TEMPERATURES
ARE RUNNING 4-8 DEGREES HIGHER THAN SAME TIME YESTERDAY. WITH GOOD
MOISTURE...INSTABILITY AND WEAK WAVES IN THE FLOW...HAVE INCREASED
POPS/QPF THROUGH THE SHORT TERM PERIOD (TUESDAY). THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE MOUNTAINS AND
NORTHERN CWA. THE FLOW ALOFT IS FAIRLY WEAK...SO LOCALLY HEAVY RAIN
IS POSSIBLE WITH SOME OF THESE STORMS. WITH INCREASED CLOUD COVER...
HAVE ALSO LOWERED MAXIMUM TEMPERATURES SLIGHTLY ON BOTH MONDAY AND
TUESDAY.
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS CONTINUES TO SHOW
AN INCREASINGLY MOIST LOWER ATMOSPHERE THROUGH THE END OF THE WORK
WEEK. THOUGH NOT AS MOIST AS THE LAST MONSOONAL BURST...THERE LOOKS
TO BE ENOUGH MOISTURE FOR DAILY AFTERNOON AND EVENING CONVECTION.
WINDS ARE FORECAST TO BE LIGHT THROUGH THE PERIOD, SO SLOW MOVING
STORMS AND AREAS OF HEAVY RAIN ARE POSSIBLE.
BY SATURDAY...THE GFS RETROGRADES THE RIDGE TO THE NORTHWEST AS AN
EAST COAST TROF DEVELOPS. THIS SHOULD BRING IN A MORE NORTHERLY
FLOW ON SATURDAY AND SUNDAY...THUS SHUNTING THE MOISTURE PLUME
SOUTHWARD. DIURNALLY DRIVEN STORMS WILL PERSIST OVER THE SWRN
COLORADO MOUNTAINS...BUT IT WILL BE DRIER ELSEWHERE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
MPM/BA
Hazardous weather outlook, Jul 31, 4:40 AM MST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT SUN JUL 31 2005
COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
540 AM MDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST AND EAST-CENTRAL
UTAH...AND SOUTHWEST AND WEST-CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE
MAIN HAZARDS ACCOMPANYING THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CJC
Drought, Animas River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, August 1 to 31, 2005$60 million · 21 events
- Drought in Iowa, August 1 to 31, 2005$43 million · 20 events
- Drought in Illinois, August 1 to 31, 2005$48 million · 13 events
- Drought in Missouri, August 1 to 31, 2005$12 million · 2 events
- Tornado and Hail in New York, August 1, 2005$330,000 · F1 · 11 events
- Lightning Strike in New Hampshire, August 1, 2005$150,000 · 1 event
- Lightning Strike in North Carolina, August 1, 2005$150,000 · 1 event
- Damaging Winds in Vermont, August 1, 2005$110,000 · 70 kt wind · 2 events
- Lightning Strike in Louisiana, August 1, 2005$100,000 · 1 event
- Flash Flood in Arizona, August 1, 2005$100,000 · 1 event
- Damaging Wind and Lightning Strikes in Massachusetts, August 1 to 2, 2005$45,000 · 50 kt wind · 4 events
- Lightning Strike in North Carolina, August 1, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471423, 5471424, 5471425, 5471426, 5471427, 5471428, 5471429, 5471430, 5471431, 5471432, 5471433, 5471434, 5471435, 5471436, 5471437, 5471438, 5471439, 5471440, 5471441, 5471442, 5471443.